Elephant sedative emerges as new threat in overdose battle
COLUMBUS, OHIO >> A drug used to sedate elephants and other large animals, 100 times as potent as the fentanyl already escalating the country's heroin troubles, is suspected in spates of overdoses in several states, where authorities say they've found it mixed with or passed off as heroin.
The appearance of carfentanil, one of the most potent opioids known to investigators, adds another twist to the fight against painkillers in a country already awash in heroin and fentanyl cases.
Each time authorities start to get a handle on one type of drug, another seems to pop up, said Joseph Pinjuh, chief of the Organized Crime Drug Enforcement Task Force and narcotics unit for the U.S. attorney in Cleveland.
"You feel like a kid with his finger in the dike, you know?" he said. "We're running out of fingers."
A man suspected of selling carfentanil as heroin was indicted this week in central Ohio on 20 counts, including murder, in connection with a July 10 death and nine other overdoses that happened within hours of one another. Some of the surviving users told investigators they thought they were buying heroin, but testing found none, Franklin County prosecutor Ron O'Brien said. The suspect, Rayshon Alexander, pleaded not guilty.
Investigators are trying to track down the source of the carfentanil. Ohio Attorney General Mike DeWine said he was unaware of any thefts of the drug, which, he noted, could be shipped from abroad or produced here.
Chinese companies sell carfentanil online, but it hasn't shown up much in the U.S. drug supply, according to the U.S. Drug Enforcement Administration. There hasn't been much evidence of carfentanil on the streets or in testing related to criminal cases, said agent Rich Isaacson, a spokesman for the DEA's Detroit Division, which covers Ohio.
The drug has been suspected in overdoses or found in seized drugs in central Kentucky, in Florida's Tampa Bay and Sarasota areas and in other Ohio cities. Akron authorities have seen more than 230 overdoses in July, 20 of them fatal, and police said evidence of carfentanil was found in some of those.
The drug is thought to be similar in strength to a painkiller known as W-18, which has shown up in heroin in Philadelphia, New England and Canada. Such drugs up the ante in a market where sellers already mix powerful painkillers with or disguise them as heroin to increase their products' potency, which can increase overdose risks for users, especially when they're unaware of what they're using.
A traditional businessman might conclude that killing his customers is bad for business, but dealers looking to increase profits can find a burst of overdoses to be a boon, helping to draw customers to their product, Pinjuh said.
"They know that's the high that'll take you right up to the edge, maybe kill you, maybe not," he said. "That's the high that they want."
Carfentanil is so powerful that zoo veterinarians typically wear face shields, gloves and other protective gear — "just a little bit short of a hazmat suit" — when preparing the medicine to sedate animals because even one drop splattered into a person's eye or nose could be fatal, said Dr. Rob Hilsenroth, executive director of the American Association of Zoo Veterinarians.
A loaded syringe of a reversal drug is kept on hand just in case, and the extremely limited carfentanil supply regulators allow for such facilities is kept locked away and subject to auditing, Hilsenroth said.
Investigators are taking the risks seriously. In a bulletin to law enforcement agencies last week, DeWine's office discouraged police from field-testing suspected heroin or fentanyl for fear it contains carfentanil or other potentially harmful synthetic opioids. Instead, the office recommended sending samples straight to a lab for testing.
DeWine said drugs used for animals have showed up in street drugs before, but carfentanil is so new on the investigative scene that the state's crime lab didn't even have a standard for comparing samples.
In some suspected carfentanil cases, emergency responders have had to administer multiple doses of the overdose antidote naloxone, often known by the brand name Narcan, to save people, but even the antidote might not be enough.
Dr. Lakshmi Sammarco, the Hamilton County coroner in Cincinnati, publicly warned users during a recent news conference: "Narcan may not save you on this one."
TALK TO US
If you'd like to leave a comment (or a tip or a question) about this story with the editors, please email us. We also welcome letters to the editor for publication; you can do that by filling out our letters form and submitting it to the newsroom.